Alert archive / Nebraska / Special Weather Statements in 2023

Special Weather Statement, NWS North Platte, NE

August 2, 2023Hooker County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 2, 2023, 1:13 AM MDT for Hooker County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2023, 1:13 AM MDT (07:13 UTC)
Expired
Aug 2, 2023, 1:45 AM MDT
In force
32 min
Issued by
NWS North Platte, NE
Hail
0.50 in
Wind
40

County Hooker County, NE

The radar

The North Platte radar (KLNX), 47 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS83 KLBF 020713
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
113 AM MDT Wed Aug 2 2023
 
NEZ024-094-020745-
Hooker NE-Western Cherry NE-
113 AM MDT Wed Aug 2 2023

...Strong thunderstorms will impact portions of south central Cherry
and northeastern Hooker Counties through 145 AM MDT...

At 113 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 26 miles northeast of Whitman to 8 miles south
of Mullen. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Mullen, Highway 97 crossing the North Loup River, Marsh Flat, Highway
97 crossing Big Creek, Sevenmile Hill and Kelso.

This includes the following highways...
 Highway 2 between mile markers 177 and 193.
 Highway 97 between mile markers 55 and 95, and near mile marker 97.	

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4245 10094 4189 10085 4185 10115 4237 10130
TIME...MOT...LOC 0713Z 250DEG 9KT 4233 10119 4192 10106 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:16 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 1, 11:16 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1216 AM CDT Wed Aug 2 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 1216 PM CDT Tue Aug 1 2023

Key Messages:

Thunderstorm chances and the associated wind threat will be the
concern for tonight.

A quiet weather day is expected Wednesday with storm chances
returning for the end of the week.

Much cooler weather is expected by Sunday into the first of next
week as a strong disturbance and cold front cross the area.

&&

.UPDATE...
Issued at 903 PM CDT Tue Aug 1 2023

Satellite and radar suggest a MCS is forming across nrn Neb/srn
SD. A forecast update is in place for this feature using the 18z
NAMnest. Some thunderstorms tonight will be capable of producing
locally heavy rainfall which could cause flooding in some areas.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 1216 PM CDT Tue Aug 1 2023

A warm front is located just south of the NE/KS border this
afternoon. This front should remain nearly stationary into this
evening as a weak area of low pressure develops across western KS in
response to a weak shortwave crossing CO. This wave should help to
enhance convective development along the Front Range late this
afternoon. CAMs grow this convection into a decent size cluster
across northeast CO into the southern NE Panhandle by early this
evening. Westerly flow atop low-level easterlies north of the warm
front will help to enhance the overall shear profiles this evening
across southwest NE. CAPE will be sufficiently strong for upscale
growth as this cluster moves eastward across southwest NE and into
northwest KS this evening. DCAPE values will be supportive of strong
wind gusts, particularly near and south of I-80. PWATS are quite high
as well in this area, with persistent easterly low-level flow
maintaining a high moisture content at the low-levels. Meanwhile the
mid and upper levels continue to see moisture advection from the
southwest CONUS on the periphery of the Southern Plains upper level
high. This all could lead to heavy rainfall intensity, but the
complex of storms should move through fast enough to limit the
threat of flooding.

A fairly quiet day is expected Wednesday in the wake of the complex
of storms expected tonight. The warm front in KS will settle
southward toward the southern part of the state as the weak surface
low migrates eastward across KS through the day. Low-level flow will
remain east-northeast (upslope) across the area Wednesday, but the
lack of any defined disturbance should limit the amount of convection
developing off the higher terrain. Still a loosely organized
cluster or two could emerge eastward Wednesday evening and would
contain locally gusty winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 1216 PM CDT Tue Aug 1 2023

The expansive upper level ridge of high pressure will continue to be
located across the Southern Plains Thursday into Friday. A weak
disturbance rotating northeastward on the western periphery of the
high will amplify as it reaches the northern Rockies by Friday.
Westerly upper level flow should increase somewhat across our area
as this occurs. In addition, lift will be enhanced, and could be a
rather wet period Thursday night through Friday. Some potential for
severe during this time with the increased flow aloft, but there
also could be abundant cloud cover which would limit the
instability. The system turns east and crosses the Northern Plains
Saturday into Sunday. This will drive a significant cold front
southward through the area, reaching all the way to the Red River
Valley by Monday. A somewhat drier modified Canadian airmass will
surge into the area behind the front Monday into Tuesday. High
temperatures Monday and Tuesday will be well below normal in the
wake of the front, with highs mostly in the 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1215 AM CDT Wed Aug 2 2023

Sub-VFR conditions in the near term with thunderstorms. Substantial
wind gusts possible with storms mainly KLBF southward. Expected
return to VFR by daybreak, then more showers and thunderstorms
toward the end of the valid period.

Thunderstorm outflow boundary is evident on radar and approaching
KLBF at time of issuance. KIML had a gust to 43kt upstream so will
indicate G40kt at KLBF for initial conditions. Timing will then be
a bit sloppy to lessen winds and bring in precipitation so a near
term amendment will be needed to bring things in order. No
substantial gusts have been observed near KVTN so will keep winds
light, though strong gusts will be possible near any thunderstorms.
Storms may blossom a bit up around KVTN so expect convection at
least in the vicinity of both KLBF and KVTN before exiting the
region to the east toward daybreak. VFR then returns through early
Wednesday afternoon, followed by another chance for showers and
thunderstorms toward the end of the valid period. Confidence is
lacking for any specific timing or conditions with convection that
late in the TAF period so will only include a VCTS to cover any
new development Wednesday evening/night.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CDC
SYNOPSIS...Taylor
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...MBS
Hazardous weather outlook, Aug 1, 2:19 PM MDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
319 PM CDT Tue Aug 1 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-022030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Tue Aug 1 2023 /219 PM MDT Tue Aug 1 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms will be possible later this evening into the overnight
hours across a large portion of western and north central Nebraska.
At this time, the main severe threat is over southwestern Nebraska
where strong winds and hail up to the size of quarters are the main
threats. In addition, heavy rain may also be a threat over
southwestern Nebraska.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible during the late afternoon, into the
evening hours Wednesday through Monday. On Thursday, there is a
marginal threat for severe storms mainly west of a line from
Valentine to North Platte. Severe storms are also possible on
Saturday across a large portion of western and north central
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Reports of severe weather
tonight are greatly appreciated.

CLB

In the hours before

Special weather statement, Aug 1, 11:06 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
1106 PM MDT Tue Aug 1 2023

NEZ057-020545-
Keith NE-
1106 PM MDT Tue Aug 1 2023

...Strong thunderstorms will impact portions of Keith County through
1145 PM MDT...

At 1106 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Lemoyne to near Brule. Movement
was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogallala, Brule, Lemoyne, Keystone, Roscoe, Kingsley Dam, Eagle Gulch
Campground, Ruthon, Nevens, Megeath, Broganville, Otter Creek
Campground, Lake View Campground and Belmar.

This includes the following highways...
 Highway 61 between mile markers 81 and 109.
 Highway 92 between mile markers 120 and 138.
 Interstate 80 in Nebraska between mile markers 110 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4139 10142 4102 10143 4103 10204 4139 10203
TIME...MOT...LOC 0506Z 273DEG 20KT 4132 10194 4110 10195

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Aug 1, 11:24 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
1224 AM CDT Wed Aug 2 2023

NEZ071-020615-
Frontier NE-
1224 AM CDT Wed Aug 2 2023

...Strong thunderstorms will impact portions of Frontier County
through 115 AM CDT...

At 1224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Culbertson to near
Stockville. Movement was northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curtis, Stockville, Medicine Creek Reservoir State Recreation Area,
Quick, Orafino, Bluegill Haven Campground, Willow View Campground,
Freedom, Red Willow Reservoir State Recreation Area and Dancing Leaf
Earth Lodge.

This includes Highway 83 between mile markers 27 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Nebraska.

&&

LAT...LON 4064 10068 4068 10007 4041 10013 4035 10063
      4035 10074
TIME...MOT...LOC 0524Z 188DEG 13KT 4040 10074 4048 10033

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Aug 1, 11:56 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
1156 PM MDT Tue Aug 1 2023

NEZ057-020645-
Keith NE-
1156 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of central Keith County
through 1245 AM MDT...

At 1155 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kingsley Dam, or near Ogallala, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keystone, Kingsley Dam, Nevens and Broganville.

This includes the following highways...
 Highway 61 between mile markers 93 and 102.
 Highway 92 between mile markers 136 and 138.
 Interstate 80 in Nebraska near mile marker 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4119 10177 4128 10176 4132 10139 4110 10143
TIME...MOT...LOC 0555Z 280DEG 8KT 4122 10168

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Aug 2, 12:09 AM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
1209 AM MDT Wed Aug 2 2023

NEZ004-094-020700-
Sheridan NE-Western Cherry NE-
1209 AM MDT Wed Aug 2 2023

...Strong thunderstorms will impact portions of west central Cherry
and northeastern Sheridan Counties through 100 AM MDT...

At 1209 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rushville to 27 miles north of Ashby. Movement
was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Clinton, Big Hill, Morgan Lake, Billys Lake, Lone
Butte, Highway 27 crossing the Niobrara River, Rock Hill and
Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 84 and 112.
 Highway 250 between mile markers 39 and 48.
 Highway 61 between mile markers 193 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4298 10231 4249 10165 4228 10208 4270 10262
TIME...MOT...LOC 0609Z 231DEG 13KT 4271 10244 4241 10200

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Snively
Special weather statement, Aug 2, 12:16 AM MDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
116 AM CDT Wed Aug 2 2023

NEZ035-036-057-020645-
Arthur NE-McPherson NE-Keith NE-
116 AM CDT Wed Aug 2 2023

...Strong thunderstorms will impact portions of southeastern Arthur,
northeastern Keith and western McPherson Counties through 145 AM
CDT/1245 AM MDT/...

At 116 AM CDT/1216 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles southeast of Swan
Lake to 8 miles north of Keystone. Movement was east at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bucktail Lake, Three Mile Lake, Flatts, Big Lamunyon Flats, Diamond
Bar Lake, Bucktail, Schnick Lake and Calora.

This includes Highway 92 between mile markers 171 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4167 10118 4133 10139 4128 10173 4168 10151
TIME...MOT...LOC 0616Z 274DEG 5KT 4160 10140 4134 10157

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Snively
Special weather statement, Aug 2, 1:13 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
113 AM MDT Wed Aug 2 2023

NEZ024-094-020745-
Hooker NE-Western Cherry NE-
113 AM MDT Wed Aug 2 2023

...Strong thunderstorms will impact portions of south central Cherry
and northeastern Hooker Counties through 145 AM MDT...

At 113 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 26 miles northeast of Whitman to 8 miles south
of Mullen. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mullen, Highway 97 crossing the North Loup River, Marsh Flat, Highway
97 crossing Big Creek, Sevenmile Hill and Kelso.

This includes the following highways...
 Highway 2 between mile markers 177 and 193.
 Highway 97 between mile markers 55 and 95, and near mile marker 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4245 10094 4189 10085 4185 10115 4237 10130
TIME...MOT...LOC 0713Z 250DEG 9KT 4233 10119 4192 10106

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:10 PM MDTSpecial Weather StatementLBFSheridan50 min
Aug 1, 8:37 PM MDTAreal Flood AdvisoryLBFCherry49 min
Aug 1, 8:58 PM MDTSpecial Weather StatementLBFCherry47 min
Aug 1, 9:26 PM MDTFlash Flood WarningLBFCherry2 hr
Aug 1, 9:38 PM MDTSpecial Weather StatementLBFCherry52 min
Aug 1, 9:46 PM MDTSpecial Weather StatementLBFDeuel44 min
Aug 1, 10:25 PM MDTSpecial Weather StatementLBFGarden50 min
Aug 1, 10:34 PM MDTSpecial Weather StatementLBFSheridan41 min
Aug 1, 11:06 PM MDTSpecial Weather StatementLBFKeith39 min
Aug 1, 11:24 PM MDTSpecial Weather StatementLBFFrontier51 min
Aug 1, 11:39 PM MDTFlash Flood WarningLBFFrontier5 hr
Aug 1, 11:52 PM MDTAreal Flood AdvisoryLBFDeuel, Keith3 hr
Aug 1, 11:56 PM MDTSpecial Weather StatementLBFKeith49 min
Aug 2, 12:09 AM MDTSpecial Weather StatementLBFSheridan51 min
Aug 2, 12:16 AM MDTSpecial Weather StatementLBFArthur29 min
Aug 2, 1:09 AM MDTAreal Flood AdvisoryLBFCherry5 hr
Aug 2, 1:39 AM MDTSpecial Weather StatementLBFCherry, Hooker51 min
Aug 2, 2:35 AM MDTSpecial Weather StatementLBFCherry40 min
Aug 2, 3:58 PM MDTSpecial Weather StatementLBFDeuel47 min
Aug 2, 4:27 PM MDTSpecial Weather StatementLBFGarden18 min
Aug 2, 4:39 PM MDTAreal Flood AdvisoryLBFDeuel, Garden3 hr
Aug 2, 4:46 PM MDTSpecial Weather StatementLBFGarden44 min
Aug 2, 5:47 PM MDTSpecial Weather StatementLBFGarden58 min

Nearby

Special Weather Statements in Nebraska, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.